Pentazocine: Partial Pleasure

Woohoo!  Partial Agonists!

Not excited yet?  Well, maybe your level of enthusiasm has only been moderately increased.  Coincidentally, that phenomenon is similar to the action of pentazocine (Talwin), a opioid partial agonist in the agonist/antagonist class of opioid analgesics.  First, a brief review of what all of these a-words mean (for more details visit the Pharmacodynamics section under the tab “Basics of Pharmacology”)

1. Agonist: a drug that makes a receptor “go”.  This can happen through several mechanisms, including directly binding to a receptor or preventing the clearance of other agonists.

2. Antagonist: the nemesis of the agonist.  A substance that “turns off” a receptor, blocks it, or prevents agonists from binding.

3. Partial agonist: a drug that acts on a receptor and makes it “go”, but at a more moderate level than an agonist.

Anyway, back to pentazocine, which is IMHO a very cool drug.  It is a opioid partial agonist that binds directly to opiate receptors, causing a more moderate analgesic effect than opioid agonists like morphine.  This action in and of itself is pretty rockin’. But check this out: not only does pentazocine irreversibly bind to the receptors, but it kicks off any bound agonist in its path!  This is why pentazocine is considered an agonist/antagonist. It acts like an antagonist, bullying those agonists away, but still makes the cell do something!  Astounding!

Pentazocine is used as an analgesic for moderate to severe pain.  If it is enough analgesia for a person, it is a great choice; since this drug has a lessened effect on opioid receptors compared to, say, morphine or hydromorphone, it will also have fewer severe side effects (like reduced respirations!).

Now consider this:  If a person has already been taking an opiate (these facts can be hidden…assess!) should you give them pentazocine?  NO WAY!  Remember, pentazocine punts those comfortably-bound agonists off of the receptors and replaces them! Someone who already has some opiates on board, no matter what kind (heroin, cough syrup with codeine, hydrocodone, oxycontin…)can go straight into withdrawal.  Yikes!  Withdrawal from opiates is uncomfortable, painful, and generally accompanied by vomiting, which is just no fun for anyone involved.  Especially the nurse*.

 

*Yes, yes, a very selfish statement considering the nurse is not the one barfing and having intolerable night sweats.  But we do get some credit for remaining calm and soothing while being yacked on. 😉

 

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s